Patients undergoing a common treatment for cancer are being warned to carry medical documentation when traveling abroad because the drug can make their fingerprints disappear.

A cancer sufferer was detained at an airport in the United States when immigration officials were unable to take a print from his fingers, his doctor has revealed.

The patient, only referred to as Mr. S, was taking the drug capecitabine, which is sold under the brand name Xeloda and can result in several side-effects. One of them is chronic inflammation of the palms or soles of the feet. Known as hand-foot syndrome, it can result in peeling of the skin, bleeding and development of ulcers or blisters.

Capecitabine is commonly used to treat head and neck cancers, breast, stomach and colorectal cancers,

Immigration officials held the patient for several hours before they allowed him to enter the country.

According to the patient’s oncologist, Dr. Eng-Huat Tan at the National Cancer Centre in Singapore, several other cancer sufferers have reported loss of fingerprints and some have had similar problems entering the U.S.

The case is highlighted in the Annals of Oncology.

Tan said up to 40 percent of patients on the drug develop hand-foot syndrome, but only a small percentage actually lose their fingerprints.

"Patients probably would not notice anything until they travel to the U.S. and discover to their horror that their fingerprints are gone," Tan said.

Mr. S. was Tan's only patient to report such a predicament, but Tan said a handful of other cases were described on cancer blogs.

Once patients stop taking the drug and apply ice to their hands, their fingerprints will return in about a month.

Click here to read more from The Times.

Click here for more information on capecitabine.

The Associated Press contributed to this report.